Illinois, 2001

Flash Flooding in Illinois, August 22 to 23, 2001

August 22 to 23, 2001 · NWS ILX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 22, 7:23 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 22, 7:23 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
823 PM CDT WED AUG 22 2001

NO UPDATES TO FCST ATTM WITH UPDATES COMING WITH WATCHES. WILL BE
MONITORING FOR EXCESSIVE RAINFALL POTENTIAL WITH REDEVELOPMENT
ACROSS NRN MO/SRN IA CONTINUING. SO FAR AMOUNTS HAVE BEEN UNDER
CONTROL GIVEN HIGH FFG VALUES.

.ILX...NONE.

FRIEDERS

In the hours before

Local storm report, Aug 22, 6:08 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
708 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    FARMINGTON                IL   WIND DAMAGE
08/22/01   FULTON                         NUMEROUS TREES AND POWER
                                          LINES DOWN. FROM FULTON
                                          COUNTY ESDA.

GOETSCH
Special weather statement, Aug 22, 6:20 PM CST, 2 hours 40 minutes before
ILZ027>030-230030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
720 PM CDT WED AUG 22 2001

THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN
CENTRAL ILLINOIS HAS BEEN CANCELED...

KNOX...STARK...MARSHALL...AND PEORIA.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT
WITH LOCALLY HEAVY RAINFALL. ALTHOUGH...THE THREAT FOR SEVERE
WEATHER HAS SHIFTED TO THE SOUTH.

FRIEDERS
Local storm report, Aug 22, 6:25 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
725 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    SPRING BAY                IL   WIND DAMAGE
08/22/01   WOODFORD                       TREES DOWN BLOCKING ROAD.
                                          FROM ESDA.

0646 PM    SOUTH PEKIN               IL   WIND DAMAGE
08/22/01   TAZEWELL                       TREE BLOWN DOWN ON HERMAN
                                          ROAD. FROM ESDA.

0710 PM    BROWNING                  IL   WIND DAMAGE
08/22/01   SCHUYLER                       TREE BLOWN DOWN. FROM
                                          COUNTY ESDA.

0712 PM    EUREKA                    IL   60 MPH TSTM WIND GUST
08/22/01   WOODFORD                       REPORTED BY ESDA.

GOETSCH
Local storm report, Aug 22, 7:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
807 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    LEXINGTON                 IL   WIND DAMAGE
08/22/01   MC LEAN                        TREES AND POWER LINE BLOWN
                                          DOWN. ESTIMATED WINDS OF 85
                                          MPH. FROM MCLEAN COUNTY
                                          ESDA.

GOETSCH
Local storm report, Aug 22, 8:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
924 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    LINCOLN                   IL   .75 INCH HAIL
08/22/01   LOGAN                          FROM COUNTY ESDA.

0650 PM    FREDERICK                 IL   WIND DAMAGE
08/22/01   SCHUYLER                       2 TREES DOWN ON ROUTE 100.
                                          FROM COUNTY ESDA.

0630 PM    1 N FARMINGTON            IL   WIND DAMAGE
08/22/01   FULTON                         *** 1 INJ ***
                                          STRONG THUNDERSTORMS WINDS
                                          BLEW A BOAT ON THE LAKE 1
                                          NORTH OF FARMINGTON OUT OF
                                          THE WATER TO SHORE. BOAT
                                          WEIGHED 700 LBS. FISHERMAN
                                          HURT HIS BACK...MINOR
                                          INJURY. FROM COUNTY ESDA.

0630 PM    FARMINGTON                IL   WIND DAMAGE
08/22/01   FULTON                         3 TREES DOWN OF 30 INCH
                                          DIAMETER AND NUMEROUS LIMBS
                                          DOWN OF 16 INCHES IN
                                          DIAMETER. FROM COUNTY ESDA.

0740 PM    HAVANA                    IL   WIND DAMAGE
08/22/01   MASON                          TREES AND POWER LINES
                                          DOWN. FROM COUNTY ESDA.

0759 PM    EASTON                    IL   WIND DAMAGE
08/22/01   MASON                          POWER LINES DOWN JUST
                                          SOUTH OF EASTON NEAR COUNTY
                                          ROAD 1000N AND 2650E. FROM
                                          COUNTY ESDA.

0815 PM    PETERSBURG                IL   WIND DAMAGE
08/22/01   MENARD                         SMALL TREE LIMBS BLOWN
                                          DOWN. FROM COUNTY SHERIFF.

0740 PM    HAVANA                    IL   FLOOD
08/22/01   MASON                          MINOR URBAN FLOODING. ONE
                                          HOUSE BASEMENT HAD WATER IN
                                          IT. FROM ESDA.

0630 PM    OAK HILL                  IL   WIND DAMAGE
08/22/01   PEORIA                         CARS BLOWN OFF THE
                                          ROAD...OFF ROUTE 8. FROM
                                          COUNTY ESDA.

0641 PM    PEORIA                    IL   WIND DAMAGE
08/22/01   PEORIA                         8 INCH LIMBS BLOWN DOWN ON
                                          PLANK ROAD AND MAXWELL ROAD
                                          NEAR THE AIRPORT. FROM
                                          COUNTY ESDA.

0648 PM    SOUTH PEKIN               IL   WIND DAMAGE
08/22/01   TAZEWELL                       OUT BUILDING DESTROYED BY
                                          STRAIGHT LINE WINDS AT
                                          HERMAN ROAD NORTH OF
                                          AIRPORT ROAD. FROM COUNTY
                                          ESDA STORM SUMMARY.

0657 PM    2 W HOPEDALE              IL    WIND DAMAGE
08/22/01   TAZEWELL                       18 INCH TREE LIMB BLOWN
                                          DOWN ON HOUSE. FROM COUNTY
                                          ESDA STORM SUMMARY.

0657 PM    WASHINGTON                IL   WIND DAMAGE
08/22/01   TAZEWELL                       15 INCH TREE AND 12 INCH
                                          TREE BLOWN DOWN. FROM
                                          COUNTY ESDA STORM SUMMARY.

GOETSCH
Local storm report, Aug 22, 8:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
945 PM CDT WED AUG 22 2001

...STORM SUMMARY OF AUGUST 22...SO FAR...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    YATES CITY                IL   WIND DAMAGE
08/22/01   KNOX                           POWER LINE BLOWN DOWN.
                                          FROM WEATHER SPOTTER.

0610 PM    YATES CITY                IL   1.50 INCH HAIL
08/22/01   KNOX                           FROM WEATHER SPOTTER.

0630 PM    FARMINGTON                IL   WIND DAMAGE
08/22/01   FULTON                         NUMEROUS TREES AND POWER
                                          LINES DOWN. FROM FULTON
                                          COUNTY ESDA.

0630 PM    OAK HILL                  IL   WIND DAMAGE
08/22/01   PEORIA                         CARS BLOWN OFF THE
                                          ROAD...OFF ROUTE 8. FROM
                                          COUNTY ESDA.

0630 PM    1 N FARMINGTON            IL   WIND DAMAGE
08/22/01   FULTON                         *** 1 INJ ***
                                          STRONG THUNDERSTORMS WINDS
                                          BLEW A BOAT ON THE LAKE 1
                                          NORTH OF FARMINGTON OUT OF
                                          THE WATER TO SHORE. BOAT
                                          WEIGHED 700 LBS. FISHERMAN
                                          HURT HIS BACK...MINOR
                                          INJURY. FROM COUNTY ESDA.

0630 PM    FARMINGTON                IL   WIND DAMAGE
08/22/01   FULTON                         3 TREES DOWN OF 30 INCH
                                          DIAMETER AND NUMEROUS LIMBS
                                          DOWN OF 16 INCHES IN
                                          DIAMETER. FROM COUNTY ESDA.

0636 PM    2 E HANNA CITY            IL   WIND DAMAGE
08/22/01   PEORIA                         TREES AND POWER LINES
                                          BLOWN DOWN. OCCURRED AT THE
                                          INTERSECTION OF ROUTE 116
                                          AND TAYLOR ROAD. FROM
                                          COUNTY ESDA.

0641 PM    PEORIA                    IL   WIND DAMAGE
08/22/01   PEORIA                         8 INCH LIMBS BLOWN DOWN ON
                                          PLANK ROAD AND MAXWELL ROAD
                                          NEAR THE AIRPORT. FROM
                                          COUNTY ESDA.

0646 PM    SOUTH PEKIN               IL   WIND DAMAGE
08/22/01   TAZEWELL                       TREE BLOWN DOWN ON HERMAN
                                          ROAD. FROM ESDA.

0648 PM    SOUTH PEKIN               IL   WIND DAMAGE
08/22/01   TAZEWELL                       OUT BUILDING DESTROYED BY
                                          STRAIGHT LINE WINDS AT
                                          HERMAN ROAD NORTH OF
                                          AIRPORT ROAD. FROM COUNTY
                                          ESDA STORM SUMMARY.

0650 PM    FREDERICK                 IL   WIND DAMAGE
08/22/01   SCHUYLER                       2 TREES DOWN ON ROUTE 100.
                                          FROM COUNTY ESDA.

0655 PM    SPRING BAY                IL   WIND DAMAGE
08/22/01   WOODFORD                       TREES DOWN BLOCKING ROAD.
                                          FROM ESDA.

0657 PM    2 W HOPEDALE              IL    WIND DAMAGE
08/22/01   TAZEWELL                       18 INCH TREE LIMB BLOWN
                                          DOWN ON HOUSE. FROM COUNTY
                                          ESDA STORM SUMMARY.

0657 PM    WASHINGTON                IL   WIND DAMAGE
08/22/01   TAZEWELL                       15 INCH TREE AND 12 INCH
                                          TREE BLOWN DOWN. FROM
                                          COUNTY ESDA STORM SUMMARY.

0710 PM    BROWNING                  IL   WIND DAMAGE
08/22/01   SCHUYLER                       TREE BLOWN DOWN. FROM
                                          COUNTY ESDA.

0712 PM    EUREKA                    IL   60 MPH TSTM WIND GUST
08/22/01   WOODFORD                       REPORTED BY ESDA.

0738 PM    LEXINGTON                 IL   WIND DAMAGE
08/22/01   MC LEAN                        TREES AND POWER LINE BLOWN
                                          DOWN. ESTIMATED WINDS OF 85
                                          MPH. FROM MCLEAN COUNTY
                                          ESDA.

0740 PM    HAVANA                    IL   FLOOD
08/22/01   MASON                          MINOR URBAN FLOODING. ONE
                                          HOUSE BASEMENT HAD WATER IN
                                          IT. FROM ESDA.

0740 PM    HAVANA                    IL   WIND DAMAGE
08/22/01   MASON                          TREES AND POWER LINES
                                          DOWN. FROM COUNTY ESDA.

0759 PM    EASTON                    IL   WIND DAMAGE
08/22/01   MASON                          POWER LINES DOWN JUST
                                          SOUTH OF EASTON NEAR COUNTY
                                          ROAD 1000N AND 2650E. FROM
                                          COUNTY ESDA.

0812 PM    LINCOLN                   IL   .75 INCH HAIL
08/22/01   LOGAN                          FROM COUNTY ESDA.

0815 PM    PETERSBURG                IL   WIND DAMAGE
08/22/01   MENARD                         SMALL TREE LIMBS BLOWN
                                          DOWN. FROM COUNTY SHERIFF.

GOETSCH

The radar

The Lincoln radar (KILX), 109 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Schuyler

When
August 22, 9:00 PM CST to August 23, 9:00 AM CST
Where
Schuyler County, Brooklyn
Reported by
EMERGENCY MANAGER
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Widespread flooding developed across the county at 10 PM CDT. Numerous roadways were reported flooded, with water flowing over some of the roadways. A vehicle was nearly washed off the road after driving through flood waters around 1030 PM CDT. At 210 AM CDT, Schuyler county sheriff's office reported that the flooding was subsiding on main roads with no additional reports being received. Radar showed the rain ending at this point but an estimated 8-10 inches of rain had fallen in about 6 hours. The LaMoine river at Colmar rose from 3.8 feet at 9 PM CDT to flood stage of 18.5 feet by 1 AM CDT, then finally leveling off at almost 22 feet. At Ripley, the river rose from 4.5 feet at 9 PM CDT to 21 feet by 3 AM CDT. A report was received from the county ESDA regarding water still over a bridge in Oakland township on Sugar Creek as they drove to work in the morning, roughly around 7 AM CDT. At 7 AM CDT, the cooperative observer in Brooklyn reported a 24 hour precipitation total of 8.67 inches.

Flash Flood, Cass

When
August 22, 10:30 PM CST to August 23, 1:00 AM CST
Where
Cass County, Beardstown
Reported by
EMERGENCY MANAGER
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Flooding mainly affected the town of Beardstown, based on reports. Numerous roads flooded with standing water in Beardstown reported at 1130 PM CDT. At 1245 AM CDT, minor flooding was reported on Illinois Route 125 from the Cass County sheriff's office. No significant problems reported with any of the flooding

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266156, 5266157.